Hail, Custer
- When
- June 21, 12:20 AM MST
- Where
- Custer County, Pringle
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.610, -103.590
A severe thunderstorm developed over the southern Black Hills, producing hail to golf ball size from Pringle to Buffalo Gap.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the southern Black Hills, producing hail to golf ball size from Pringle to Buffalo Gap.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 10:20 PM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1120 PM MDT SAT JUN 20 2015 .UPDATE... ISSUED AT 944 PM MDT SAT JUN 20 2015 SMALL SHORTWAVE TRIGGERED SEVERE THUNDERSTORMS OVER THE BLACK HILLS AND PLAINS TO THE EAST DURING THE LATE AFTERNOON-EARLY EVENING. ANOTHER SMALL WAVE IS CROSSING NORTHEASTERN WY THIS EVENING WITH SCATTERED SHOWERS...BUT ATMOSPHERE IS BECOMING MORE STABLE AND STORMS SHOULD NOT INTENSIFY MUCH. SURFACE RIDGE IS DRAPED ACROSS THE FORECAST AREA...WITH INCREASING RETURN FLOW DEVELOPING BEHIND THE RIDGE...BRINGING HIGHER DEWPOINTS BACK TO THE AREA. && .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 204 PM MDT SAT JUN 20 2015 MAY BE SOME LINGERING SHOWERS/STORMS OVER CENTRAL SD SUNDAY MORNING...BUT A MAINLY DRY DAY IS EXPECTED. ANOTHER WEAK WAVE WILL MOVE THROUGH THE REGION LATE SUNDAY. STRONGER RETURN FLOW WILL SET UP ACROSS THE REGION DURING THE AFTERNOON...AND MLCAPE VALUES WILL RISE NEAR 3500 J/KG. HOWEVER...FORECAST SOUNDINGS INDICATE A STRONG CAP OVER MUCH OF THE CWA...AND SO EXPECT THE MAJORITY OF SHOWERS/STORMS TO BE OVER NORTH DAKOTA WHERE THERE IS LESS CIN AND STRONGER FORCING. AS SHORTWAVE TROUGH AXIS PASSES THROUGH WESTERN SD SUNDAY NIGHT...SHOWERS AND THUNDERSTORMS TO THE NORTH AND EAST OF THE LOW ARE POSSIBLE ACROSS NORTHWEST INTO CENTRAL SD. HIGHS SUNDAY WILL BE IN THE 80S...WITH LOWS IN THE MID 50S TO MID 60S. .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 204 PM MDT SAT JUN 20 2015 SEMI-FLAT PROGRESSIVE WESTERLY FLOW WILL CONTINUE THROUGH MUCH OF THE EXTENDED. THIS WILL SUPPORT NEAR DAILY CHANCES FOR SHRA TS AS SMALL SCALE MID LEVEL IMPULSES TRAVERSE THE REGION. CERTAINLY NOT A WASH OUT. HOWEVER...TIMING OF LOW AMPLITUDE IMPULSES IN FAST WESTERLY FLOW PRECLUDE FAVORING ANY DRY PERIODS MOST OF NEXT WEEK. GROWING INDICATIONS FOR MASSIVE WESTERN NOAM RIDGING PER EASTERN PAC TOUGHING...WITH DOWNSTREAM RIDGING OVER THE EASTERN NOAM. THIS WOULD SUPPORT WARMER AND DRIER CONDS BY NEXT WEEKEND. HOWEVER THE REGION LOOKS TO REMAIN ON THE EDGE OF THE RIDGE WITH POTENTIAL NW FLOW IMPULSES AFFECTING THE FA. THIS WOULD FAVOR A WESTERN BIAS TO ANY LARGE SCALE RIDGING...ESP GIVEN ONGOING MOIST SFC CONDS WHICH WOULD TEND TO SUPPORT A POSITIVE FEEDBACK MECHANISM. RETAINED NEAR DAILY CHANCES FOR SHRA/TS ALTHOUGH DID TREND DRY MONDAY AND SAT WHERE THE STRONGEST INDICATIONS FOR DEEP LAYER RIDGING EXISTS. TEMPS WILL REMAIN SEASONAL TO ON THE COOL SIDE OF NORMAL MOST OF NEXT WEEK...WITH WARMER WEATHER LOOKING ON TRACK FOR NEXT WEEKEND. && .AVIATION...FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT ISSUED AT 1115 PM MDT SAT JUN 20 2015 SCATTERED SHOWERS AND THUNDERSTORM WILL OCCUR OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA DURING THE REST OF THE NIGHT. THE SHOWERS AND STORMS ARE EXPECTED TO MOVE SOUTH AND OUT OF THE FORECAST AREA A COUPLE OF HOURS AFTER SUNRISE. THERE IS A CHANCE OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA SUNDAY NIGHT. WHILE VFR CONDITIONS WILL PREVAIL...MVFR CONDITIONS CAN BE EXPECTED NEAR ANY SHOWERS OR THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...55 SHORT TERM...POJORLIE LONG TERM...JC AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 610 AM MDT SAT JUN 20 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 610 AM MDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA LATE THIS AFTERNOON INTO TONIGHT. A FEW STORMS COULD PRODUCE LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR SUNDAY INTO NEXT WEEK...ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS THROUGH AT LEAST THURSDAY...WITH A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT SAT JUN 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 3 WNW THUNDER BUTTE 45.23N 101.74W
06/20/2015 E1.00 INCH ZIEBACH SD PUBLIC
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1212 AM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 2 SSE DEERFIELD RESERVO 43.99N 103.78W
06/20/2015 E1.75 INCH PENNINGTON SD TRAINED SPOTTER
HAIL LASTED FOR 10 MINUTES WITH A FEW GOLF BALL SIZED
HAIL STONES.
&&
SRUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 AM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL PORCUPINE 43.23N 102.33W
06/21/2015 M1.75 INCH SHANNON SD PUBLIC
&&
WFOUNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1255 AM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM HAIL 5 NNW FAIRBURN 43.75N 103.24W
06/21/2015 E1.00 INCH CUSTER SD TRAINED SPOTTER
&&
SRUDGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
110 AM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HAIL 5 SW KYLE 43.37N 102.26W
06/21/2015 M1.00 INCH SHANNON SD PUBLIC
&&
WFOUNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
112 AM MDT SUN JUN 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL 1 NW KEYSTONE 43.90N 103.44W
06/21/2015 E1.00 INCH PENNINGTON SD PUBLIC
&&
SRUDGEThe Rapid City radar (KUDX), 84 km away, was scanning. The volume nearest the first event began at 07:19 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587395, 587396.